Incoordination in Dogs

The causes and treatments of a dog’s incoordination.

Printer Friendly
CAUSES OF INCOORDINATION (bumping into things)

Clumsiness: Young age (puppy), distraction, or uneven terrain.

What to do: Be patient. Don’t expect your puppy to have perfect coordination. Encourage the puppy to focus on his environment and the task at hand. If the problem is due to uneven terrain, slowing the dog down may help him better negotiate the obstacles.

Vision problems: Physical obstruction (such as hair in eyes), eye disease (glaucoma, cataracts, etc.), or trauma (blow to the eye or foreign body).

What to do: Trim hair around the dog’s eyes or clip hair back away from the face. For eye disease or trauma, take the dog to a veterinarian to diagnose and treat.

Disease: Many causes including encephalitis or meningitis caused by viral infections (distemper, rabies), anemia, brain tumors, or back problems (degenerative diseases of the spinal cord, intervertebral disc disease).

What to do: Take the dog to a veterinarian to diagnose and treat.

Toxicity: Many causes including ivermectin (particularly in sheepdog breeds), anticoagulant rodenticides such as warfarin, ethylene glycol (antifreeze), or alcohol.

What to do: Call your veterinarian or the ASPCA Poison Control Center to find out if you should administer any antidote or treatment at home. Do not induce vomiting unless directed to do so by your veterinarian or APCC personnel. Immediately take the dog to a veterinarian for diagnosis and treatment. If possible, bring along the container of the suspected toxin.

Trauma: Injury to the skull, spine, or legs.

What to do: Keep the dog calm and immobile to prevent further injury. If the dog is bleeding, apply pressure to the wound, if possible (see Bleeding). Apply only enough pressure to control the bleeding, excessive pressure could worsen the injury. Cover the dog to keep him warm, then immediately take him to a veterinarian for further treatment.

Medications and drugs: Many types including prescription, over-the-counter, human, veterinary, or “recreational” drugs.

What to do: Call your veterinarian or the ASPCA Poison Control Center to find out if you should administer any antidote or treatment at home. Do not induce vomiting unless directed to do so by your veterinarian or APCC personnel. Immediately take the dog to a veterinarian for diagnosis and treatment. If your dog got into something he shouldn’t have, bring the container, if possible.

Congenital anomalies of the nervous system (certain breeds)

What to do: Take the dog to a veterinarian to diagnose and treat.

Disclaimer: DogChannel.com’s Dog Medical Conditions are intended for educational purposes only. They are not meant to replace the expertise and experience of a professional veterinarian. Do not use the information presented here to make decisions about your dog’s ailment. If you notice changes in your dog’s health or behavior, please take your pet to the nearest veterinarian or an emergency pet clinic as soon as possible.

Have a health question about your dog? Ask our 
vet expert or ask other dog owners on our forums.

Printer Friendly

JOIN CLUB DOG NOW

4 of 9 Comments View All 9 Comments

Give us your opinion Give us your opinion on Incoordination in Dogs

Get Adobe Flash player

Eileen - 249708   Port Perry, ON

1/27/2013 4:35:04 AM

Excellent information!

User Avatar

Janet   Bethlehem, PA

9/25/2010 7:09:46 AM

good article, thanks

User Avatar

Stephanie   North Canton, OH

9/5/2009 8:50:19 AM

Thanks!

User Avatar

sk   nh, CT

8/26/2009 1:15:17 PM

very good

Login to get points for commenting or write your comment below

 
First Name : Email :
International :
City : State :

Captcha Image


Get New Captcha


Top Products

ADS BY GOOGLE